Tennessee, 2009Flash Flood and Damaging Winds in Tennessee, June 14, 2009
June 14, 2009 · NWS MEG · 3 events in 3 counties and zones
A thunderstorm complex developed over Kansas and Oklahoma during the early morning hours of June 14th, 2009. Remnants of the complex moved into the Mid-South during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed over Kansas and Oklahoma during the early morning hours of June 14th, 2009. Remnants of the complex moved into the Mid-South during the morning hours. Some storms remained severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 5:19 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 14, 5:19 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CDT SUN JUN 14 2009
.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 329 AM CDT SUN JUN 14 2009/
DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
NUMEROUS THUNDERSTORMS WERE MOVING ACROSS WESTERN ARKANSAS
EARLY THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A BOUNDARY ARCING FROM TULSA TO HARRISON TO
BRINKLEY. A DIFFUSE FRONTAL BOUNDARY WAS POSITIONED OVER NORTH MS.
NEEDLESS TO SAY...VERY ACTIVE WEATHER WILL OCCUR OVER THE MID SOUTH
THROUGH THE FIRST PART OF THE UPCOMING WEEK. TODAY...THUNDERSTORMS
WILL TREK ACROSS ARKANSAS THROUGH THE MORNING AND AFFECT WESTERN
PORTIONS OF THE FORECAST AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. EVENTUALLY THESE STORMS WILL
DISSIPATE AND ANOTHER ROUND OF STORMS IS PROGGED TO MOVE INTO THE
REGION THIS AFTERNOON. THIS COMPLEX COULD COME ACROSS WITH A PUNCH.
THESE STORMS ARE CURRENTLY DEVELOPING OVER SOUTHEAST KANSAS AND
NORTHEAST OKLAHOMA. THEY WILL MOVE INTO AN AXIS OF VERY UNSTABLE AIR
WILL THAT WILL BISECT THE FORECAST AREA THIS AFTERNOON. LATEST
MODELS INDICATE CAPES NEAR 2500 J/KG AND LI/S FROM -6 TO -10. KEPT
RAIN CHANCES SLIGHTLY ABOVE GUIDANCE AS THE REGION REMAINS ALONG THE
PERIPHERY OF THE MID LEVEL RIDGE THAT WILL STEER THEM INTO THE AREA
LATER THIS AFTERNOON.
TONIGHT...ONGOING CONVECTION FROM THE AFTERNOON WILL MOVE OUT BY
EARLY EVENING. REDEVELOPMENT OF SHOWERS AND STORMS SHOULD AFFECT
MAINLY AREAS ALONG AND NORTH OF INTERSTATE 40 AS THE FRONT MOVES
SLOWLY NORTH.
MONDAY...THE UPPER RIDGE BUILDS A LITTLE FARTHER NORTH. THIS WILL
COINCIDE WITH HIGHER POPS FARTHER NORTH. MUCH THE SAME CAN BE
EXPECTED ON TUESDAY WITH RAIN CHANCES SLOWLY DIMINISHING. SLIGHT
RISKS FOR SEVERE THUNDERSTORMS WILL PERSIST ALONG THE FRONT WHERE
THE BEST INSTABILITY RESIDES THROUGH TUESDAY. AC
LONG RANGE...WEDNESDAY THROUGH SATURDAY
00Z ECMWF/GFS IN LARGE DISAGREEMENT FOR FRIDAY AND BEYOND WITH
RESPECT TO THE HANDLING OF AN UPPER LEVEL RIDGE AXIS ACROSS THE
SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY. THE 18Z/00Z GFS BRINGS A
STRONG COLD FRONT THROUGH THE LOWER MISSISSIPPI VALLEY FRIDAY
WHILE THE 18Z/00Z ECMWF KEEPS THE UPPER LEVEL RIDGE IN PLACE
ACROSS THE AREA AT LEAST THROUGH THE FIRST HALF OF FRIDAY AND THEN
BRINGING A FRONT THROUGH THE AREA SATURDAY INTO SUNDAY. AS A
RESULT...LEANED LONG RANGE FORECAST TOWARDS THE ECMWF WHICH TENDS
TO OUTPERFORM THE GFS...ESPECIALLY TOWARDS THE LATE SPRING/SUMMER
MONTHS.
CJC
&&
.AVIATION...
12Z TAF CYCLE
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ANOTHER MESOSCALE
CONVECTIVE SYSTEM HAS ARRIVED AT MEM/JBR AS OF 12Z TAF ISSUANCE.
AS AS RESULT...HAVE ADDED TEMPOS AT ALL TAF SITES THROUGH 15Z AS
SHOWER/THUNDERSTORM ACTIVITY MOVES THROUGH THE AREA. AFTER THIS
CONVECTIVE ACTIVITY DEPARTS TAF SITES...THINK THERE MAY BE A DRY
PERIOD UNTIL AROUND 20-21Z WHEN ADDITIONAL SHOWERS/THUNDERSTORMS
DEVELOP AND KEPT TEMPOS GOING BETWEEN 21Z-00Z. MODELS STILL
CONTINUING TO INDICATE ANOTHER CONVECTIVE SYSTEM AFFECTING TAF
SITES TOWARDS THE END OF THE 12Z TAF CYCLE LATE TONIGHT.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 89 74 90 73 / 60 50 30 20
MKL 89 68 86 69 / 70 70 40 30
JBR 87 69 87 71 / 80 70 40 20
TUP 90 69 91 71 / 40 40 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 14, 2:51 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT SUN JUN 14 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 AM CDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH. THE MAIN THREATS FROM STORMS THAT MOVE THROUGH THE
REGION TODAY AND TONIGHT WILL BE LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS
FROM 4 AM THROUGH 8 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
FOR ALL OF WEST TENNESSEE...NORTHEAST ARKANSAS...EXTREME NORTHERN
MISSISSIPPI AND THE MISSOURI BOOTHEEL. THE MAIN THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT AND AGAIN...
ON MONDAY AND TUESDAY.
In the hours before
Special weather statement, Jun 14, 2:36 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT SUN JUN 14 2009
ARZ027-035-140900-
CROSS AR-POINSETT AR-
336 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT 336 AM CDT...
MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 14, 3:00 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT SUN JUN 14 2009
ARZ027-035-140930-
CROSS AR-POINSETT AR-
400 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF HICKORY RIDGE AT 400 AM CDT...
MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 430 AM CDT.
Special weather statement, Jun 14, 3:52 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 AM CDT SUN JUN 14 2009
ARZ027-035-141030-
CROSS AR-POINSETT AR-
452 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CROSS COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF WALDENBURG TO
PARKIN AT 452 AM CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG...PARKIN AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, Jun 14, 4:48 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CDT SUN JUN 14 2009
TNZ088-141130-
SHELBY TN-
548 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF FRAYSER AT 548 AM CDT...MOVING
EAST AT 25 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT...CORDOVA
AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 630 AM CDT.
Special weather statement, Jun 14, 5:00 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CDT SUN JUN 14 2009
ARZ027-035-036-141145-
CROSS AR-CRITTENDEN AR-POINSETT AR-
600 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF EARLE AT 600 AM CDT...
MOVING EAST AT 25 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CRITTENDEN...CROSS AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR EARLE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 AM CDT.
Special weather statement, Jun 14, 5:10 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CDT SUN JUN 14 2009
ARZ048-049-141200-
LEE AR-ST. FRANCIS AR-
610 AM CDT SUN JUN 14 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF COLT TO NEW SALEM AT
610 AM CDT...MOVING EAST AT 40 MPH.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700
AM CDT.
Thunderstorm Wind, Shelby
- When
- June 14, 6:40 AM CST
- Where
- Shelby County, 0.57 mi ENE of East Jct to 0.67 mi ENE of East Jct
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.074, -90.021
Strong winds knocked two limbs down in South Memphis. The limbs injured a person as they fell.
Flash Flood, Fayette
- When
- June 14, 7:15 AM CST to 10:15 AM CST
- Where
- Fayette County, Oakland to 1.45 mi ENE of Oakland
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 35.230, -89.520
Heavy rain produced flash flooding in the North Woods Subidivison off of Highway 194 in Oakland. Numerous homes had standing water inside. Streets were flooded as well.
Thunderstorm Wind, McNairy
- When
- June 14, 8:00 AM CST to 8:10 AM CST
- Where
- McNairy County, Selmer to 1.27 mi SE of Selmer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -88.600
Straight line winds knocked down large limbs in Selmer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 14, 2009$1.0 million · EF1 · 19 events
- Hail and Damaging Winds in Texas, June 14, 2009$925,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New Mexico, June 14, 2009$1.1 million · 4.25 in hail · 6 events
- Tornado and Flash Flood in Alabama, June 14, 2009$88,000 · EF1 · 15 events
- Tornado and Hail in Kentucky, June 14, 2009$84,000 · EF1 · 9 events
- Tornado and Hail in Kansas, June 14 to 15, 2009$208,000 · EF0 · 12 events
- Hail in South Dakota, June 14, 2009$250,000 · 2.75 in hail · 7 events
- Damaging Winds in Alabama, June 14, 2009$142,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Arkansas, June 14, 2009$111,000 · 2.5 in hail · 6 events
- Damaging Winds in Georgia, June 14, 20091 injured · $55,000 · 55 kt wind · 6 events
- Tornado and Flash Flood in Wyoming, June 14, 2009$75,000 · EF0 · 4 events
- Flash Flooding and Damaging Winds in Arkansas, June 14, 2009$45,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184949, 184947, 182937.